North Carolina, 2013Damaging Winds in North Carolina, July 28, 2013
July 28, 2013 · NWS RAH · 3 events in 2 counties and zones
Showers and thunderstorms developed across the western Piedmont during the evening hours as a shortwave disturbance moved into the area late from the west. A severe thunderstorm cluster affected primarily Randolph County, with damaging thunderstorm winds knocking down several trees in the county, with one tree blown down onto a house where it trapped residents inside.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the western Piedmont during the evening hours as a shortwave disturbance moved into the area late from the west. A severe thunderstorm cluster affected primarily Randolph County, with damaging thunderstorm winds knocking down several trees in the county, with one tree blown down onto a house where it trapped residents inside.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 8:07 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 28, 8:07 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
907 PM EDT SUN JUL 28 2013
.SYNOPSIS...
A NEARLY STATIONARY FRONT OVER WESTERN NC WILL SETTLE SLOWLY
SOUTHEASTWARD INTO CENTRAL AND EASTERN NC LATER TONIGHT AND EARLY
MONDAY...WHERE IT WILL THEN STALL ONCE AGAIN AND DISSIPATE LATER
MONDAY INTO TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 906 PM SUNDAY...
COLD FRONT TO THE WEST OF THE AREA DOES NOT APPEAR TO BE MAKING MUCH
PROGRESS THROUGH THE MOUNTAINS AT THIS TIME... BUT AS THE UPPER
LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES BEGINS TO SHIFT EAST
OVERNIGHT... FORWARD PROGRESS SHOULD AGAIN COMMENCE AND BRING THE
BOUNDARY INTO THE COASTAL PLAIN BY 12Z MON... CONTINUING THE SLIGHT
CHANCE OF SHOWERS THROUGH THE OVERNIGHT HOURS. MID LEVEL DRYING
SHOWN ON WV IMAGERY HAS ALREADY MOVED INTO CENTRAL NC... AND DESPITE
EARLIER INSTABILITY STORMS HAVE BEEN UNABLE TO GROW MUCH INTO THIS
LAYER. LOWS A FEW DEGREES COOLER THAN LAST NIGHT... MID 60S TO 70 NW
TO SE.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 220 PM SUNDAY...
TONIGHT'S SHORT WAVE TROUGH IS PROGGED TO MOVE TO OUR EAST MONDAY
MORNING...WITH THE ASSOC SFC FRONT PROGGED TO MOVE TOWARD THE
COAST...STALLING JUST TO OUR SOUTH AND EAST BY AFTERNOON. WHILE
DRIER AIR IS EXPECTED TO MOVE IN BEHIND THE FRONT...PWAT VALUES ARE
PROGGED TO RANGE FROM JUST UNDER AN INCH ACROSS THE TRIAD...TO
NEARLY 1.75 INCHES ACROSS OUR SE ZONES. THUS WHILE THE TRIAD REGION
WILL LIKELY STAY DRY...WE STILL CAN'T RULE OUT AN ISOLATED AFTERNOON
OR EVENING SHOWER/TSTM OR TWO ACROSS S/E-MOST ZONES. HIGHS WILL BE
NEAR TO SLIGHTLY BELOW NORMAL TOMORROW BEHIND THE FRONT...RANGING
FROM THE MID 80S NW TO AROUND 90 SE...WITH LOWS MONDAY NIGHT IN THE
MID 60S NW TO AROUND 70 SE.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 245 PM SUNDAY...
OVERALL THE LONG TERM PERIOD WILL FEATURE A MEAN TROUGH ACROSS THE
EASTERN CONUS WITH A SERIES OF SHORTWAVES/WEAK FRONTS PROGRESSING
THROUGH THE AREA. THIS SET-UP WILL KEEP THE SUMMER HEAT AT BAY WHILE
PROVIDING PERIODS OF INCREASED SHOWER AND THUNDERSTORM ACTIVITY.
ON TUESDAY...MODELS INDICATE THAT THE BEST MOISTURE/LIFT WILL REMAIN
SHUNTED TO OUR SOUTH AND EAST (ASSOCIATED WITH AN OLD WEAK
BOUNDARY). THEREFORE...AM EXPECTING A MOSTLY DRY DAY ACROSS THE
REGION. THE EXCEPTIONS MAY BE ACROSS THE EXTREME SOUTH AND EAST (DUE
TO THE PROXIMITY OF THE RESIDUAL BOUNDARY AND/OR MOISTURE) AND THEN
BY LATE TUESDAY/TUESDAY NIGHT ACROSS THE WEST AS MOISTURE BEGINS TO
RETURN AHEAD OF THE NEXT SYSTEM.
THIS NEXT UPPER TROUGH/SURFACE COLD FRONT IS PROGGED TO APPROACH AND
SLOWLY CROSS THE REGION WEDNESDAY INTO THURSDAY. MODELS HAVE SHOWN
SOMEWHAT OF A SLOWING TREND THE PAST 24 HOURS (ESPECIALLY THE
GFS)...BUT FOR NOW IT STILL APPEARS THAT THE BEST CHANCE OF RAIN
WILL OCCUR LATE WEDNESDAY INTO THURSDAY (ALTHOUGH CURRENT GFS NOW
SHOWS THE SIGNIFICANT PRECIP HOLDING OFF UNTIL THURSDAY).
NEVERTHELESS...WILL STILL SHOW POPS INCREASING FROM WEST TO EAST ON
WEDNESDAY AND THEN GRADUALLY DECREASING IN THE SAME FASHION LATE
THURSDAY.
BY FRIDAY...THE FRONT SHOULD STALL/WASH OUT SOMEWHERE NEAR THE
REGION. OVERALL...MODELS HAVE BEEN IN GENERAL AGREEMENT OF PUSHING
IT SOUTH/EAST OF THE FORECAST AREA WHICH WOULD RESULT IN MOSTLY DRY
CONDITIONS FOR CENTRAL NC. HOWEVER...GIVEN THE TIME OF THE YEAR AND
RECENT EVENTS...WILL MAINTAIN AT LEAST A MENTION OF PRECIP FOR
FRIDAY AND SATURDAY...ESPECIALLY ACROSS THE EASTERN/SOUTHERN
PORTIONS OF THE FORECAST AREA...WITH ANY ACTIVITY BEING MOSTLY
DIURNAL IN NATURE. THE NEXT SYSTEM WILL THEN APPROACH THE AREA LATE
IN THE WEEKEND (ALTHOUGH TIMING IS IN QUESTION AT THIS TIME).
TEMPS WILL ULTIMATELY BE DEPENDENT ON THE EXACT TIMING/EXTENT OF ANY
PRECIP THAT OCCURS...BUT SHOULD LARGELY BE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE PERIOD.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 830 PM SUNDAY...
WIDELY SCATTERED SHOWERS AND STORMS - AND ASSOCIATED LOCAL SUB-VFR
CONDITIONS - WILL CONTINUE TO PERCOLATE OVER CENTRAL NC TONIGHT...
PARTICULARLY ALONG AND IN THE VICINITY OF A COLD FRONT THAT WILL
MOVE VERY SLOWLY SOUTHEASTWARD FROM A POSITION OVER WESTERN NC AS OF
00Z/29TH. TIMING OF THIS ACTIVITY IS RELATIVELY UNCHANGED FROM
PREVIOUSLY FORECAST: AT TRIAD TERMINALS THROUGH AROUND 06Z...AND AT
CENTRAL/EASTERN TAF SITES (RDU/RWI/FAY) BETWEEN 03Z-10Z. IN
ADDITION...MOISTURE POOLING ALONG AND AHEAD OF THE SLOWLY
APPROACHING FRONT WILL LIKELY RESULT IN A PERIOD OF LATE NIGHT-EARLY
MONDAY MVFR-IFR VISIBILITY RESTRICTIONS AND CEILINGS...PARTICULARLY
AT EASTERN TERMINALS.
LOOKING AHEAD...
EXPECT MAINLY VFR CONDITIONS THROUGH MID-DAY TUE...THEN THE NEXT
MID/UPR TROUGH WILL FACILITATE THE DEVELOPMENT OF SCATTERED
SHOWERS/TSTMS PERHAPS AS EARLY AS LATE TUESDAY...BUT MORE LIKELY
DURING THE WED/THU TIME FRAME.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MWS
NEAR TERM...SEC
SHORT TERM...NP
LONG TERM...KRR
AVIATION...MWS/NP
Hazardous weather outlook, Jul 28, 2:33 AM EST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
333 AM EDT SUN JUL 28 2013
NCZ007-008-021>025-038>040-073>076-083-084-290745-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
333 AM EDT SUN JUL 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A WEAK COLD FRONT APPROACHES THE MOUNTAINS FROM THE
WEST. AN ISOLATED STORM COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE IN THE TRIAD...WITH A
POTENTIAL FOR ISOLATED FLASH FLOODING GIVEN RECENT HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
NCZ009>011-026>028-041>043-077-078-085-086-088-089-290745-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
333 AM EDT SUN JUL 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
VINCENT
In the hours before
Special weather statement, Jul 28, 5:57 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT SUN JUL 28 2013
NCZ021-022-038-282345-
DAVIDSON-FORSYTH-GUILFORD-
657 PM EDT SUN JUL 28 2013
...A THUNDERSTORM WITH STRONG WIND GUSTS WILL MOVE ACROSS
GUILFORD...FORSYTH AND DAVIDSON COUNTIES THROUGH 745 PM EDT...
AT 655 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDWAY...OR NEAR WINSTON-SALEM...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MIDWAY...
THOMASVILLE...HIGH POINT.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
PEA SIZE HAIL.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3602 8036 3611 8032 3613 8027 3604 7997
3597 7996 3592 8004 3588 8005 3583 8011
3597 8037
TIME...MOT...LOC 2255Z 301DEG 16KT 3603 8026
MWSSpecial weather statement, Jul 28, 6:32 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT SUN JUL 28 2013
NCZ085-290015-
SCOTLAND-
732 PM EDT SUN JUL 28 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS SCOTLAND COUNTY THROUGH 815
PM EDT...
AT 732 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GIBSON...OR ABOUT 7 MILES WEST OF LAURINBURG...MOVING NORTHEAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAUREL HILL...
LAURINBURG...EAST LAURINBURG.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3481 7969 3482 7962 3484 7962 3485 7963
3491 7956 3492 7957 3502 7943 3494 7935
3485 7934 3482 7935 3477 7933 3474 7936
3467 7952
TIME...MOT...LOC 2332Z 234DEG 13KT 3476 7958
SECSpecial weather statement, Jul 28, 6:40 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT SUN JUL 28 2013
NCZ021-022-038-039-290030-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
740 PM EDT SUN JUL 28 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 830 PM EDT...
AT 740 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HIGH POINT...MOVING EAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HIGH POINT...
JAMESTOWN...GREENSBORO...PLEASANT GARDEN...FOREST OAKS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 201 AND 226.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 113 AND 132.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3608 7962 3584 7967 3596 8016 3613 8012
TIME...MOT...LOC 2340Z 280DEG 18KT 3602 8004
SEC
Special weather statement, Jul 28, 8:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
936 PM EDT SUN JUL 28 2013
NCZ038-039-290230-
DAVIDSON-RANDOLPH-
936 PM EDT SUN JUL 28 2013
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RANDOLPH AND DAVIDSON
COUNTIES THROUGH 1030 PM EDT...
AT 935 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER HIGH ROCK...OR ABOUT 13 MILES SOUTHEAST OF
LINWOOD...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS IMPACTED INCLUDE...DENTON...MARTHA...ASHEBORO...
RANDLEMAN...FRANKLINVILLE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL OF LOCALLY ONE TO TWO INCHES...AND RESULTANT MINOR
FLOODING.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3569 8033 3575 8026 3591 7978 3590 7968
3573 7957 3550 8019 3555 8022 3558 8021
3563 8027 3564 8029 3566 8030
TIME...MOT...LOC 0135Z 242DEG 23KT 3563 8014
MWSThunderstorm Wind, Randolph
- When
- July 28, 9:10 PM EST to 9:20 PM EST
- Where
- Randolph County, 0.89 mi SW of New Hope to 0.69 mi S of New Hope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.540, -80.030
One tree was blown down on Checkmark Road near Charles Mountain Road. Also, one tree was blown down onto a house., trapping resident inside. There were no injuries. Monetary damages were unknown.
Thunderstorm Wind, Randolph
- When
- July 28, 9:37 PM EST to 9:50 PM EST
- Where
- Randolph County, 1.38 mi N of Asheboro Muni Arpt to 3.44 mi WSW of Coleridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.670, -79.880
Three trees were blown down along the swath, one near the intersection Iron Mountain Road and NC Highway 42, the second at Tot Hill Farm Road and the third tree was reported down near the intersection of Hinshaw Town Rd and NC Highway 42.
Thunderstorm Wind, Alamance
- When
- July 28, 10:05 PM EST
- Where
- Alamance County, 2.34 mi ENE of Altamahaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.190, -79.460
Trees and powerlines were reported down at the intersection of Pagetown Road and Altamahaw Union Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Pennsylvania, July 28, 20131 death · 1 injured · 5 events
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 2013$870,000 · 15 events
- Flash Flooding and Dust Storm in California, July 28, 2013$114,000 · 6 events
- Tropical Storm and Flash Flood in Hawaii, July 28 to 31, 20131 injured · $24,000 · 30 events
- Flash Flood in Wyoming, July 28, 2013$100,000 · 1 event
- Damaging Winds in Maryland, July 28, 2013$18,000 · 56 kt wind · 12 events
- Damaging Wind in New Mexico, July 28, 2013$20,000 · 61 kt wind · 1 event
- Damaging Winds in Pennsylvania, July 28, 2013$10,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 28 to 29, 20131 in hail · 4 events
- Flash Flooding in Arizona, July 28 to 29, 20133 events
- Flash Flooding in Delaware, July 28, 20133 events
- Flash Flooding in Alabama, July 28, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469353, 469354, 469355.